Slowly watching irritability increase...

Discussion in 'General Parenting' started by Alisonlg, Jul 16, 2007.

  1. Alisonlg

    Alisonlg New Member

    So, M has been on Celexa for about 6 weeks total (4 wks at 20 mg's) and 4 1/2 weeks on the Tenex. I'm slowly seeing his level of tolerance decrease...he's becoming more irritable and I'm starting to see a return to the less stable M that we knew before the medications. We're not *at that point* yet, but I'm waiting for the other shoe to drop.

    Last night apparently he just flicked a switch in his head and decided to be a pain for husband while I was a work and then refused to take a shower or bath. By the time I got home, he was a whiney mess. Right before bed he was complaining about a itch/spot on his finger that if he pressed on it or itched it it made a spot on his wrist "feel funny" and he was rolling all over the couch and kicking his legs and throwing a nice little fit. After several attempts at remedying the situation, I finally convinced him to go to bed. Ugh.

    I don't know how to sort out whether this is solely in reaction to the fact that he started the Summer Program at school or if it's also the medication's not working enough or what.

    I believe M has a psychiatrist appointment coming up next week or so, but of course, the psychiatrist doesn't even know M from a hole in the wall and he doesn't have his first therapist appointment until the end of next month. Ugh.
  2. crazymama30

    crazymama30 Active Member

    thoughts and good vibes your way. Take a deep breath, sorry i do not have more to offer.
  3. jannie

    jannie trying to survive....

    Fingers crossed it was just a little blip--maybe just tired from the weekend..Hopefully today will be better. :smile:
  4. SRL

    SRL Active Member

    Celexa was the first SSRI that difficult child was on. I saw what I thought was an almost immediate increase in activity level and then over the next months a gradual increase in irritability and lessened ability to control anger. Only when I took him off 9 months later was I able to see how it really was impacting him. It *did* take care of the anxiety issues which was why it was prescribed.

    I'm seeing an increase in irritability with my difficult child this summer and with one of my easy child's as well. I'm seriously thinking they both need more sleep and more routine! difficult child is starting to resist going places which is making me a little nervous too. He's 11 so some of these changes could be hormonal...heaven help us.
  5. OpenWindow

    OpenWindow Active Member

    My difficult child is on Lexapro for anxiety. He was on Zoloft and started getting tics. We tried another AD (I can't remember which) and I noticed the irritability increase gradually. Then, we switched to Lexapro (which I believe is derived from Celexa) and everything went back to "normal."

    I always wonder if it's the medication or what's going on in difficult child's life that's causing increased irritability. It's so hard to tell.

    Can you get on a cancellation list with the therapist to maybe get in earlier?

  6. smallworld

    smallworld Moderator

    Alison, Tenex can increase irritability. That's one possibility to consider. The other is that Celexa may not be the right AD for M. You definitely need to question the psychiatrist about the medication mix.
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Celexa can cause this kind of problem, and it takes weeks before it builds up in the system. I've taken a slew of antidepressants and most of them had really agitating side effects, at least for me. Only one really helped. If my kid had any sort of mood problem, I'd hold off on trying any stimulating medication. I have a mood problem myself--stims made me high, then very depressed when the high wore off. The wrong antidepressants landed me in the hospital. Unfortunately, there is no way to tell what medications will work and won't work, but if you see your child regressing, I'd definitely suspect the medications rather than looking for another reason. These medications are potent and kids and small adults, in particular, have to be careful when taking them (I am a tiny adult). Call your psychiatrist. I would worry about mania if the child is getting more wound up and angry. The funny feeling, if it is an insatiable restlessness, could be impending akathesia. I can't even describe how icky that feels--it's horrible. I had that from Zoloft and I couldn't sit down. I had to eat Valium until the drug wore out of my system. Good luck.
  8. Alisonlg

    Alisonlg New Member

    A fear of mine. When starting the Celexa, I tried to put this fear far away in a back drawer and be cautiously optimistic. And here's where I try to draw on other's experiences with medications...compared to when he started the Celexa, YES...he's getting more wound up and angry as each day goes by. But compared to how he was BEFORE the Celexa, we still haven't reached that point yet.

    So here is where I struggle. I guess we've put up with so much between the years of hearing "you're doing everything we'd tell you to do" and the daily rages, that now is such an improvement, even if it isn't perfect. So, how perfect can you ever expect or demand or try to make it be? My impression of our psychiatrist is that when I tell him of M's increasing irritability, anger, and I don't know how else to explain it other than "wound-up-ness" (it's not's that exaggerated, fake laughter, the inappropraitely loud talking...just wound up!)...that he'll do some sort of medication it swap something out/in, do an increase/decrease...and I guess I'm just scared to change something. Life hasn't flipped upsidedown yet...maybe I'm hoping it won't...maybe I'm hoping this is as bad as it will get...Ugh.

    Thanks for listening.
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm sorry that M is less stable. Saying a prayer he is back on track soon. Hugs.
  10. Sara PA

    Sara PA New Member

    My son took Celexa. For about three weeks it was a miracle drug. I didn't know that the sudden improvement was antidepressant induced hypomania. Around three weeks he started to slide a bit, so the doctor upped the dose. Still seemed like he was better. By three months his behavior was deteriorating but there was little publicity at that time of the psychiatric side effects of ADs. He stayed on the 20 mg dose of Celexa until it slowly made him psychotic and I finally reached out on the internet and learned (after one post, thankyouverymuch Midwest Mom) that the half dose of Celexa was quite likely the cause of my son's worsening condition. Turns out that even back then the prescribing information listed hostilty and aggression as side effects. Remember that ADs can cause mood swings including worsening depression, not just hypomania/mania.
  11. Alisonlg

    Alisonlg New Member

    He came home from the Summer Program today in an immediate amped up, ready to fight mood and had a nice little 1/2 hr rage (yup...this one I'd categorize as a full blown "rage") triggered by several things...

    1) He's slightly constipated by his medications (I think it's the Celexa that does it), so the fact that he can't go #2 had him SCREAMING in the bathroom

    2) He apparently had difficulty understanding a math problem this MORNING and even asking for help didn't understand it, so he was still upset this afternoon about it.

    3) Well, just his brothers presence is a trigger.

    After flipping out on the couch for a bit, he stomped up to his room and threw a few things around, banged into the wall a bit, and screamed some incoherent things (I listened by the door, but from what I could tell, it was nonsense).

    So, it seems to be getting worse every day. Figures I have to refill all of his medications tonight and our psychiatrist appointment isn't until Monday!
  12. smallworld

    smallworld Moderator

    Alison, you might want to start Miralax to help with the constipation. It was until recently only by prescription but now over the counter and highly recommended by most peds.
  13. Alisonlg

    Alisonlg New Member

    Thanks, smallworld!

    I picked up some Miralax tonight, as it was also what the psychiatrist in the psychiatric hospital had rx'd as a prn for constipation during inpatient. The package says not to be used for children under 17 yrs you happen to know if pediatrician's usually rx the full dosage for children? The prn the hospital was giving was by "Packet" not by ml or mg.
  14. smallworld

    smallworld Moderator

    My daughter (at age 8) used it last summer. I believe we mixed a capful of Miralax with 8 ounces of Gatorade and then gave her 4 ounces a day.

    What is the dosage for adults on the package?
  15. Alisonlg

    Alisonlg New Member

    capful (17gm) in 4-8 oz of any drink 1 time per day.

    I guess my attention to detail isn't what it used to be...I re-checked what the psychiatric hospital psychiatrist rx'd and it did list the gm's in the "Packet"....17 gm, which equals a capful. So, I guess they were giving M the full adult dose in the psychiatric hospital as needed.
  16. smallworld

    smallworld Moderator

    Because my daughter is very small for her age, we gave her half of the adult dosage. Miralax takes about 3 to 5 days to work. If it works too well, you may need to cut back on the dosage. For best results, you may need to give it to M every day for a while (not just PRN).
  17. Alisonlg

    Alisonlg New Member

    Thanks! :smile: Hopefully that will help give M one less thing to be irritated about. :::fingers crossed:::

    As it is, I woke up to a hearty dose of school refusal, but luckily was able to coax him out of bed and get him ready. Monday psychiatrist appointment can't come soon enough.